Many people wake up wanting to have a cup of coffee or tea to revitalize themselves and prepare their minds for the day ahead. If this sounds like your morning routine, you're probably afraid to skip a cup (or two), which could cause headaches and other caffeine withdrawal symptoms.
If you regularly consume two or more 6-ounce cups of coffee a day and then interrupt or postpone (even for several hours) your caffeine intake, it can lead to a caffeine withdrawal headache .
This type of headache is usually mild to very painful, is localized on both sides of the head, and tends to get worse with exertion. The pain usually peaks after a day or two without caffeine and lasts for two to nine days.
Caffeine-related headaches are not necessarily dose-related, and there are likely other factors that determine whether you suffer from them (such as a genetic effect on caffeine metabolism).
Some people have caffeine withdrawal headaches even if they consume only small amounts of caffeine, while others who regularly drink more caffeine do not have headaches even if they drink less than usual.
Caffeine-related headaches usually start within 12-24 hours of stopping caffeine and may be accompanied by other symptoms .
Other possible symptoms of caffeine withdrawal include:
- Poor concentration
- Nausea and vomiting
- Muscle pain and stiffness
The amount of caffeine consumed can affect when you start experiencing withdrawal symptoms, as well as how long the symptoms last. However, research shows that most people begin to feel better after about a week .
Caffeine is reported to be the most widely used drug in the world; About 90% of American adults report that they drink caffeinated beverages every day .
Although caffeine is considered a drug, experts disagree on whether it can be considered an addictive substance.
Research has shown that regular caffeine consumption can lead to dependence, increased tolerance, and withdrawal symptoms, but it is unclear whether people become addicted to caffeine according to the technical definition of the term.
A review of the literature published in The American Journal of Drug and Alcohol Abuse in 2006 concluded that caffeine consumption did not meet the criteria for pathological dependence .
However, caffeine use disorder is recognized by the medical and psychiatric community: in 2013, caffeine use disorder was added to the Fifth Edition of the Diagnostic and Statistical Manual of Mental Disorders as part of the broader category of substance use disorders .
If you drink coffee, tea, or soda regularly and stop or significantly reduce your intake, you may experience caffeine withdrawal symptoms, including headaches.
Research shows that about half of people who consume more than 200 mg of caffeine per day will develop withdrawal headaches if they stop abruptly .
It is not clear why the other half have no symptoms if they reduce their caffeine intake, but this may be due to an individual's sensitivity to caffeine.
Similarly, a person who is more sensitive to caffeine may experience withdrawal symptoms even if they regularly consume only 100 mg of caffeine per day.
Time and other lifestyle factors can also trigger caffeine withdrawal symptoms. For example, someone who drinks coffee during the workweek may experience weekend headaches from stopping caffeine.
If a person needs to fast (for example, before a medical exam or procedure), they may experience fasting headaches , which are sometimes associated with caffeine withdrawal .
While coffee is one of the most popular, there are other sources of caffeine (both natural and industrial).
Common dietary and complementary sources of caffeine include:
- Tea (including black, green, matcha, and oolong tea)
- Energy drinks or shots
- Coffee-flavored ice cream or yogurt
- Chocolate (especially dark and bittersweet)
- Over-the-counter / prescription drugs and supplements
Researchers have suggested that prescription and over-the-counter medications that contain caffeine, such as Excedrin and the headache medications Fioricet and Fiorinal , may cause "recurring headaches" or " over-medication headaches. "
Although research hasn't conclusively concluded that caffeine is the culprit, withdrawal symptoms can play a role in headaches when someone taking the drug regularly suddenly stops treatment.
According to the World Health Organization (WHO), taking large doses of these drugs can contribute, but headaches can also occur in people who take smaller doses every day .
Common ingredients in most over-the-counter headache medications, such as aspirin and other pain relievers, can also contribute to the "rebound effect."
|How much caffeine is in …|
|Starbucks Tall Latte||12 ounces||75 mg|
|Starbucks Grand Latte||16 ounces||150 mg|
|Starbucks Coffee Short||8 oz||130 mg to 190 mg|
|McCafé coffee||12 ounces||110 mg|
|Black tea||8 oz||40 mg|
|Green Tea||8 oz||25 mg|
|Mountain dew||12 ounces||54 mg|
|Salary readjustment||12 ounces||up to 71 mg|
|Red Bull||8 oz||80 mg|
|Hershey's Chocolate Bar||1.55 ounces||9 mg|
|Starbucks large hot chocolate||16 ounces||25 mg|
|Excedrin Migraine||2 tablets||130 mg|
The simplest "cure" for a caffeine withdrawal headache is to consume caffeinated beverages – most people get relief within an hour of drinking about 100 mg of caffeine. In a 2017 study of people with migraines, adding a dose of acetaminophen to caffeine provided even faster relief .
While the caffeine content of coffee varies widely depending on the mix and method of preparation, an 8-ounce cup of regular coffee generally contains between 80 and 150 mg of caffeine, although some beverages come close to 250 mg .
As with coffee, the caffeine content of tea depends on several factors, including the composition, the temperature of the water in which it is brewed, and the time it takes to brew. An average 8-ounce cup of hot black leaf tea contains about 50 mg of caffeine, according to a USDA survey .
If your goal is to reduce or eliminate caffeine from your diet, there are other steps you can take to avoid the headache associated with caffeine withdrawal.
Don't stop abruptly
Research has shown that the most effective way to prevent withdrawal symptoms is to slowly and gradually reduce your caffeine intake.
The amount you eliminate each day and the time it takes to completely eliminate caffeine from your diet will vary, but most guidelines advise you to gradually reduce it over two to six weeks to avoid withdrawal symptoms .
Over-the-counter pain relievers
Over-the-counter pain relievers such as aspirin, ibuprofen, acetaminophen, or naproxen can help ease caffeine withdrawal symptoms .
Excedrin, a combination of acetaminophen , aspirin, and caffeine, can be effective for headaches that occur during caffeine withdrawal. However, as noted above, this type of medication can also contribute to recurring headaches, especially if used for a long period of time.
Staying hydrated can help prevent caffeine withdrawal headaches, especially in people with migraines (which can be caused by dehydration) .
Get the word of drug information
In headaches, caffeine can be an absolute paradox: While it has been shown to help treat migraines and tension headaches , regular caffeine consumption is also associated with chronic migraines and related headaches. excessive medication .
Even if you're not prone to headaches, reducing or stopping your daily coffee or tea habit can cause withdrawal headaches. If your caffeine withdrawal symptoms are becoming difficult to control, you may want to consider eliminating caffeine from your diet , or at least drinking it in moderation.